Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 20, NWS San Angelo, TX

June 2, 2016Taylor County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 2, 2016, 6:12 AM CDT for Taylor County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2016, 6:12 AM CDT (11:12 UTC)
Expired
Jun 2, 2016, 8:15 AM CDT
In force
2 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

County Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 51 km from the middle of the area, began a volume at 11:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 11.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 800 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
800 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1830 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

302 
WGUS54 KSJT 021112
FFWSJT
TXC441-021315-
/O.NEW.KSJT.FF.W.0020.160602T1112Z-160602T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
612 AM CDT THU JUN 2 2016

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN TAYLOR COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 815 AM CDT
    
* AT 609 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN DEVELOPING OVER THE CITY OF ABILENE. RAINFALL AMOUNTS
  OF 1.5 TO 2 INCHES HAVE FALLEN JUST SOUTHWEST OF ABILENE DURING
  THE PAST HOUR. ADDITIONAL RAINFALL AMOUNTS OF 1.5 TO 2 INCHES ARE
  LIKELY IN ABILENE THROUGH 815 AM. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ABILENE...TYE...BUFFALO GAP...VIEW...HAMBY...POTOSI...DYESS AFB...
  IMPACT AND KIRBY LAKE.

THIS INCLUDES THE FOLLOWING LOW WATER CROSSINGS ...
    INTERSECTIONS ALONG BUTTONWILLOW PARKWAY...
    INTERSECTIONS ALONG SAMMONS STREET...
    CURRY LANE FROM CLACK STREET TO CATCLAW DRIVE...
    TEXAS AVENUE AT ARNOLD BOULEVARD...
    BUTTERNUT UNDERPASS...
    ANTILLEY RD CROSSING BUTTON WILLOW CREEK...
    INTERSECTIONS ALONG SOUTH 25TH STREET...
    INDUSTRIAL BETWEEN TREADAWAY AND SAYLES...
    SOUTH 20TH STREET AND BRENTWOOD AND
    SOUTH 27TH STREET AT CATCLAW CREEK.
DO NOT DRIVE THROUGH THESE LOW WATER CROSSINGS OR ANY OTHER
LOW WATER CROSSING WITH WATER FLOWING ACROSS THE ROADWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3225 9963 3226 9994 3252 9993 3252 9963

$$

MC
1 follow-up statement
042 
WGUS74 KSJT 021227
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
727 AM CDT THU JUN 2 2016

TXC441-021315-
/O.CON.KSJT.FF.W.0020.000000T0000Z-160602T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAYLOR TX-
727 AM CDT THU JUN 2 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR
NORTHEASTERN TAYLOR COUNTY...

AT 724 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS ABILENE AND NORTHEAST TAYLOR COUNTY. ADDITIONAL
RAINFALL AMOUNTS OF AN INCH ARE LIKELY THROUGH 815 AM. EXPECT STREET
FLOODING AND FLOODING OF LOW WATER CROSSINGS.  

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ABILENE...TYE...BUFFALO GAP...VIEW...HAMBY...POTOSI...DYESS AFB...
IMPACT AND KIRBY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3225 9963 3226 9994 3252 9993 3252 9963

$$

MC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 3:59 AM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 2, 3:59 AM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
359 AM CDT THU JUN 2 2016

.SHORT TERM...
(Today and Tonight)

...Flash Flooding Likely...

Showers and thunderstorms will continue across West Central Texas
for the next 24 hours, and they will likely continue to produce
high rainfall amounts in a very short time. Several observation
locations have tonight reported between 1 to 2 inches of rain, in
1 hour. Plus, some locations have already had flash flooding
tonight. Satellite derived data shows precipitable water amounts
near 150 percent of normal, across all of West Central Texas.
Thus, showers and especially thunderstorms will continue to be
very efficient rainfall producers. Models indicate the upper
trough axis, which satellite imagery indicates is currently over
the Big Bend, will continue to slowly move over and then east of
West Central Texas, during the next 24 hours. Given the potential
for additional high rainfall amounts today and tonight, we
decided to extend our Flash Flood Watch for all our counties
through 7 am CDT Friday morning.

.LONG TERM...
(Friday through Monday)

...Rain Chances Diminish...

As the slow-to-move upper trough finally exits the area, rain
chances will diminish, from northwest to southeast, through
Monday. The GFS and ECMWF continue in fairly good agreement and
indicate the upper trough will finally end its influence over West
Central Texas weather by Monday afternoon. By that time, the flow
aloft, across West Central Texas, should be from the northwest.
With the potential for wrap-around convection on the western side
of the exiting trough aloft, will keep at least slight chance PoPs
for our southeastern counties through Monday

(Monday night through Wednesday)

...Dry and Warmer...

A broad ridge aloft builds over the Plain through Mid week. This
pattern shift aloft will finally bring an end to the rain. Highs
on Tuesday and Wednesday will likely be in the 85 to 90 range.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 76  62  77  62 /  60  40  50  30
San Angelo 	 76  62  80  62 /  50  40  40  30
Junction 	 76  61  77  62 /  80  50  50  30

&&

.SJT Watches/Warnings/Advisories...
Flash Flood Watch through Friday morning for Brown-Callahan-Coke-
Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble-Mason-
McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-Shackelford-
Sterling-Sutton-Taylor-Throckmorton-Tom Green.

&&
Hazardous weather outlook, Jun 2, 4:29 AM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
429 AM CDT THU JUN 2 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-030930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
429 AM CDT THU JUN 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ESPECIALLY THUNDERSTORMS WILL CONTINUE TO PRODUCE
HIGH RAINFALL AMOUNTS DURING A SHORT PERIOD OF TIME. WITH THE
GROUND ALREADY WELL SATURATED...THE PRIMARY HAZARD FOR TODAY AND
TONIGHT IS FLASH FLOODING. HOWEVER...THUNDERSTORMS ALWAYS PRODUCE
DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS REMAIN IN THE FORECAST THROUGH THIS WEEKEND.
ALTHOUGH THE THREAT OF FLASH FLOODING WILL DIMINISH...IT AND
DEADLY LIGHTNING REMAIN THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jun 2, 1:12 AM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
112 AM CDT THU JUN 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 AM     FLOOD            ABILENE                 32.45N  99.73W
06/02/2016                   TAYLOR             TX   LAW ENFORCEMENT

&&

EVENT NUMBER SJT1600260

19
Local storm report, Jun 2, 1:30 AM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
130 AM CDT THU JUN 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 AM     FLASH FLOOD      SAN ANGELO              31.45N 100.45W
06/02/2016                   TOM GREEN          TX   LAW ENFORCEMENT

&&

EVENT NUMBER SJT1600261

19
Local storm report, Jun 2, 1:32 AM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
132 AM CDT THU JUN 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 AM     FLASH FLOOD      SAN ANGELO              31.45N 100.45W
06/02/2016                   TOM GREEN          TX   LAW ENFORCEMENT

            WITH FLASH FLOODING OF STREETS...NUMEROUS WATER RESCUES
            WERE CONDUCTED AND A FEW STREETS WERE CLOSED.

&&

EVENT NUMBER SJT1600262

19

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:12 PM CDTSpecial Weather StatementSJTColeman63 min
Jun 1, 7:46 PM CDTSpecial Weather StatementSJTCoke59 min
Jun 1, 7:53 PM CDTSevere Thunderstorm WarningSJTCrockett, Sutton67 min
Jun 1, 9:55 PM CDTSpecial Weather StatementSJTSchleicher65 min
Jun 1, 10:11 PM CDTSpecial Weather StatementSJTCrockett64 min
Jun 1, 11:51 PM CDTAreal Flood AdvisorySJTTom Green114 min
Jun 1, 11:54 PM CDTAreal Flood AdvisorySJTTaylor2 hr
Jun 2, 12:04 AM CDTAreal Flood AdvisorySJTTom Green116 min
Jun 2, 12:23 AM CDTFlash Flood WarningSJTTom Green3 hr
Jun 2, 1:13 AM CDTAreal Flood AdvisorySJTCoke, Runnels2 hr
Jun 2, 1:26 AM CDTFlash Flood WarningSJTCoke, Runnels2 hr
Jun 2, 2:27 AM CDTAreal Flood AdvisorySJTConcho, McCulloch, San Saba2 hr
Jun 2, 3:05 AM CDTFlash Flood WarningSJTMcCulloch, San Saba115 min
Jun 2, 4:56 AM CDTAreal Flood AdvisorySJTMcCulloch, Mason, San Saba109 min
Jun 2, 7:34 AM CDTAreal Flood AdvisorySJTFisher116 min
Jun 2, 8:44 AM CDTAreal Flood AdvisorySJTCallahan, Shackelford, Taylor3 hr
Jun 2, 8:55 AM CDTAreal Flood AdvisorySJTSan Saba3 hr
Jun 2, 9:38 AM CDTAreal Flood AdvisorySJTFisher, Jones112 min
Jun 2, 11:47 AM CDTAreal Flood AdvisorySJTCallahan118 min
Jun 2, 12:11 PM CDTAreal Flood AdvisorySJTBrown, San Saba3 hr
Jun 2, 1:54 PM CDTAreal Flood AdvisorySJTCallahan111 min
Jun 2, 2:58 PM CDTAreal Flood AdvisorySJTBrown, San Saba3 hr
Jun 2, 3:29 PM CDTRiver Flood WarningSJTLampasas, San Saba24 hr
Jun 2, 6:07 PM CDTRiver Flood WarningSJTBrown3 days

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.